Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 149, NWS North Platte, NE

June 29, 2023Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2023, 12:45 AM MDT for Chase County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2023, 12:45 AM MDT (06:45 UTC)
Expired
Jun 29, 2023, 1:30 AM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chase County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 9:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS53 KLBF 290645
SVRLBF
NEC029-290730-
/O.NEW.KLBF.SV.W.0149.230629T0645Z-230629T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1245 AM MDT Thu Jun 29 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Chase County in southwestern Nebraska...

* Until 130 AM MDT.

* At 1245 AM MDT, a severe thunderstorm was located near Champion, or
  11 miles southwest of Imperial, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wauneta, Enders, Enders Reservoir State Recreation Area, Champion,
  Crete, Center Dam Campground, Area A Campground and Church Grove
  Campground.

This includes Highway 61 between mile markers 25 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10193 4048 10191 4052 10134 4035 10135
TIME...MOT...LOC 0645Z 262DEG 23KT 4040 10179 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Snively
1 follow-up statement
654 
WWUS53 KLBF 290709
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
109 AM MDT Thu Jun 29 2023

NEC029-290730-
/O.CON.KLBF.SV.W.0149.000000T0000Z-230629T0730Z/
Chase NE-
109 AM MDT Thu Jun 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR SOUTHEASTERN CHASE COUNTY...

At 109 AM MDT, a severe thunderstorm was located near Enders
Reservoir State Recreation Area, or 8 miles south of Imperial, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Champion, Center Dam Campground, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10181 4050 10168 4052 10134 4035 10135
TIME...MOT...LOC 0709Z 271DEG 19KT 4039 10164 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:49 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 28, 11:49 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1249 AM CDT Thu Jun 29 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 350 PM CDT Wed Jun 28 2023

Key Messages:

- Isolated evening thunderstorms across the west, with scattered showers
  and thunderstorms after midnight. Isolated storms containing
  large hail and damaging winds are possible this evening mainly
  west of Highway 83.

- Very active with a good potential for thunderstorms with widespread
  moderate to heavy rain Thursday through Friday night.

- Some storms could contain large hail and damaging winds Thursday
  night, especially near and south of Highway 2.

- Shower and thunderstorm potential returns for Monday night through
  Wednesday.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 350 PM CDT Wed Jun 28 2023

Tonight, an upper trough will deepen across the Great Basin. Zonal
flow aloft will continue across the Central Plains. 0-6km shear from
30-40kts and steep mid level lapse rates will remain across western
Nebraska, where a few storms could become severe in the panhandle,
possibly developing into a cluster of two moving southeast into the
western Sandhills and southwest Nebraska. Areas near and west of
Highway 83 will be the main area of concern. Scattered elevated
storms should develop after midnight as the low-level jet increases,
mainly near and north of I80.

On Thursday into Thursday night, the upper trough over the Great
Basin will weaken as it begins to lift into the Northern and Central
Plains. In doing so, this will increase moisture, deep layer shear
and instability across the region. An easterly low-level flow will
be in place. Showers and thunderstorms are expected to linger into
Thursday morning, especially across the north central. New
development should initiate to our west during the afternoon with
upscale growth Thursday night. Some storms may be severe, especially
south of Highway 2. Likely to categorical POPs Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 350 PM CDT Wed Jun 28 2023

The ECMWF EFI for QPF Thursday night through Friday night indicates
anomalously high values across the panhandle, northeast Colorado and
all of west central and southwest Nebraska. GFS and ECMWF ensembles
have continued forecast QPFs from 1 inch to 1.75 inches, with the
heaviest amounts between Highway 2 and I80. The upper trough will
move through the region as positively tilted, but will be slow
moving. The heaviest precipitation will fall Thursday night through
Friday night, with showers and a few thunderstorms lingering into
Saturday. There is increasing concern that some localized flooding
may occur, with recent rainfall moistening the topsoil.

Northwest flow returns to the region Sunday through Monday, with and
upper low across Canada bringing a cold front and zonal flow aloft
Monday night into Tuesday. Precipitation chances return Monday
night through Wednesday.

Temperatures from the upper 70s to near 80 Friday and low 80s
Saturday Saturday. Warming back to seasonable temperatures Sunday
into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1249M CDT Thu Jun 29 2023

The biggest challenge this valid period is timing and location of
convection at TAF sites.

At KVTN, Upstream convection currently evident on radar up near
the Badlands in South Dakota is trending down and expect continued
weakening will occur. Do not currently see a need to mention any
convection in the vicinity so will maintain a dry forecast until
closer to daybreak when blooming convection overnight looks to
pass by just to the south. Expect dry conditions through most of
Thursday and do not have enough confidence in convective
initiation this evening to mention with this issuance.

At KLBF, vigorous thunderstorms are currently sliding by just to
the south, but some northward spread of new development is evident
on latest radar trends. Will go a bit heavy handed and indicate
prevailing showers with VCTS and MVFR vsby through the early
portion of the valid period. Winds are also gusting above guidance
at issuance and believe winds are being influenced by the storms
to the south. Will indicate some robust gusts to 45kt for the
first couple of hours and adjust as needed. Convection should be
clear of the airfield by daybreak and will maintain a dry forecast
until toward the end of the valid period where there is better
confidence in new thunderstorm development affecting KLBF.

Winds will generally be light to around 10kt with an easterly
direction. Winds near thunderstorms will be erratic and gusty.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...MBS
Hazardous weather outlook, Jun 28, 1:56 PM MDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
256 PM CDT Wed Jun 28 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-292000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
256 PM CDT Wed Jun 28 2023 /156 PM MDT Wed Jun 28 2023/

This Hazardous Weather Outlook is for central Nebraska, north
central Nebraska, panhandle Nebraska, southwest Nebraska and west
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are expected tonight. A few severe storms are
possible, especially across portions of western into southwest
Nebraska. Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of rain and thunderstorms are expected Thursday and
Friday. Though a few strong to briefly severe thunderstorms will be
possible each day, the main concern will be heavy rainfall with
widespread one to two inches and locally higher amounts possible
leading to an increased threat for localized flooding. Continue to
monitor later forecasts for more up to date information regarding
this threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed across portions of western and
southwest Nebraska.

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:45 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins45 min
Jun 28, 11:07 PM MDTSevere Thunderstorm Warning Destructive damage threatLBFChase38 min
Jun 28, 11:46 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes59 min
Jun 28, 11:59 PM MDTAreal Flood AdvisoryLBFChase4 hr
Jun 29, 12:31 AM MDTSevere Thunderstorm Warning Destructive damage threatLBFHayes44 min
Jun 29, 12:53 AM MDTAreal Flood AdvisoryLBFChase3 hr
Jun 29, 1:07 AM MDTSevere Thunderstorm WarningLBFFrontier, Hayes53 min
Jun 29, 1:31 AM MDTSpecial Weather StatementLBFHayes44 min
Jun 29, 1:46 AM MDTSpecial Weather StatementLBFChase44 min
Jun 29, 1:58 AM MDTSpecial Weather StatementLBFFrontier32 min
Jun 29, 5:15 PM MDTSpecial Weather StatementLBFSheridan30 min
Jun 29, 5:45 PM MDTSpecial Weather StatementLBFSheridan45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.